Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 97, NWS Binghamton, NY

July 21, 2019Lackawanna County, Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 21, 2019, 3:45 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 3:45 PM EDT (19:45 UTC)
Expired
Jul 21, 2019, 4:45 PM EDT
In force
60 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:01 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 21, 3:01 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
301 PM EDT Sun Jul 21 2019

.SYNOPSIS...
A cold frontal boundary will move through today bringing in
cooler weather by Monday. An area of low pressure will move
along the cold front to bring our area another round of showers
Monday and Monday night. High pressure with drier weather
builds into the region for the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
300 pm update...

Main concerns in the near term remain focused on the continued
heat and humidity the rest of today from the srn tier of NY
south into ne PA...the threat of showers and storms, some
possibly strong today...and then the onset of more rain with
some embedded thunder possible through the day Monday, tapering
off Monday night west to east.

A lingering warm air mass with modest humidity remains draped
across the srn portions of the forecast area today with cooler
and drier air pushing in from the north. Temperatures only into
the lower to mid 80s to the north...but into the upper 80s and
lower 90 from the srn tier south, with dew points in the lower
70s. Highest heat indices 100 to 105 through the Wyoming Valley
this afternoon.

Weak surface boundary stretched w-e across PA this afternoon is
expected to interact with an increasingly unstable air mass this
afternoon and early evening to produce scattered showers and
storms. SB CAPE values around 2000 J/kg and a weak amt of 0-3km
shear will likely be sufficient for convective initiation. As of
3 pm, already starting to see some weak development across
n-central and ne PA. Some of these storms will strengthen...with
the main concerns being heavy downpours and gusty winds. These
storms should be mainly diurnally driven...so as sunset
approaches the intensities will ramp down.

The pattern will change tonight as an upper trough digs east
through the Great Lakes. As this wave amplifies, a strong 100 kt
jet will set up to our north and a strong supply of moisture
from the deep south will get advected into the area. The strong
upper level dynamics and moisture will allow rain to develop
later tonight and early Monday morning. Rain is expected to
continue through the day with only a weak amt of elevated
instability over the sern portions of the forecast area possibly
triggering a few embedded weak thunderstorms. Will likely be
mostly a stratiform rain event that could lead to widespread 1
inch amounts...and locally 2+ inches by the time the event winds
down Monday night. At this time, we are not expecting any
significant impacts from this rain event.

Temperatures on Monday will be noticeably cooler and drier with
highs only topping out in the lower to mid 70s...and dew points
in the upper 50s and 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A few lingering showers are possible early Tuesday as the front
continues to move east. In the afternoon, some instability is
created as the upper trough swings through allowing the heating
to develop a few showers. Late in the day and overnight, loss
of heating will bring any light convection to an end.

Upper trough moves east on Wednesday with the axis over the
eastern NY border. There is the risk of isolated showers over
eastern NY during peak heating but most of the area will be dry.

Temperatures both day will be a few degrees below normal with
the northwest flow and upper trough.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Much of the long term features a building surface ridge and
northwest flow aloft under a broad trough. This will result in
near normal temperatures and the outside chance of a shower as a
result of some limited daytime instability. By saturday, the
upper trough relaxes a bit and the upper flow becomes more
zonal. However, surface ridge remains in place so forecast
should remain dry.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected through at least 06Z tonight with
potentially a few scattered TS into ne PA this afternoon.
Otherwise, quiet weather prior to the next batch of rain showers
moving in Monday morning along with MVFR cigs as well.

Winds already sustained around 10 to 15 knots and gusts 15 to 25
kt out of the west. Winds become light and variable this evening
and then calm later tonight...remaining variable through Monday
morning.

Outlook...

Monday afternoon through Monday night...Rain and restrictions
likely as wave of low pressure moves up along front just to our
southeast. Embedded thunder possible as well.

Tuesday through Friday...Mainly VFR other than valley fog for
KELM in the predawn hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ044-
     047-048.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MWG
Hazardous weather outlook, Jul 21, 3:11 PM EDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
311 PM EDT Sun Jul 21 2019

NYZ009-015>018-022-023-025-036-037-044>046-057-221915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
311 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-055-056-062-PAZ038>040-043-072-221915-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Southern Wayne-
311 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday have the potential to produce
locally heavy downpours. Any heavy rainfall could result in ponding
of water on roadways along with quick rises on streams and creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-048-221915-
Lackawanna-Luzerne-Pike-
311 PM EDT Sun Jul 21 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday have the potential to produce
locally heavy downpours. Any heavy rainfall could result in ponding
of water on roadways along with quick rises on streams and creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 2:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     1 WSW BUELLVILLE        42.98N  75.96W
07/20/2019                   ONONDAGA           NY   INSURANCE CO

            LARGE LIMB FELL ACROSS POMPEY CENTER ROAD AND WAS
            REMOVED BY MANLIUS FIRE DEPARTMENT

&&

MPK
Local storm report, Jul 21, 2:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     MANLIUS                 43.00N  75.98W
07/20/2019                   ONONDAGA           NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT RESPONDED TO A TENT GAZEBO LIFTED OFF A
            PORCH AND HANGING FROM THE POWERLINES.

&&

MPK
Special weather statement, Jul 21, 3:25 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Sun Jul 21 2019

PAZ043-212000-
Wyoming PA-
325 PM EDT Sun Jul 21 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN WYOMING COUNTY
UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lovelton, or 10 miles south of Wyalusing, moving east at 35 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Vernon, Tunkhannock, Noxen, Mehoopany, Forkston, Evans Falls, Kasson
Brook, Lovelton, Beaumont and Eatonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4146 7625 4156 7622 4159 7592 4141 7596
TIME...MOT...LOC 1925Z 275DEG 32KT 4151 7625

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:11 PM EDTSpecial Weather StatementBGMDelaware34 min
Jul 20, 8:36 PM EDTSpecial Weather StatementBGMDelaware39 min
Jul 20, 8:39 PM EDTSevere Thunderstorm WarningBGMOtsego21 min
Jul 21, 4:25 PM EDTSpecial Weather StatementBGMSullivan35 min
Jul 21, 5:12 PM EDTSpecial Weather StatementBGMSullivan33 min
Jul 21, 3:25 PM EDTSpecial Weather StatementBGMWyoming35 min
Jul 21, 4:41 PM EDTSpecial Weather StatementBGMLackawanna49 min
Jul 21, 4:46 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne33 min
Jul 21, 4:49 PM EDTSevere Thunderstorm WarningBGMLuzerne56 min
Jul 21, 5:45 PM EDTSpecial Weather StatementBGMLuzerne45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.